Alabama, 2020Tornado and Damaging Winds in Alabama, December 14, 2020
December 14, 2020 · NWS BMX · 3 events in 2 counties and zones
A fast moving and intense short wave trough moving along the Gulf Coast states produced a closed surface low over southern Louisiana during the late afternoon hours on December 13th. The deepening surface low advanced northeast along the I-20 corridor during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving and intense short wave trough moving along the Gulf Coast states produced a closed surface low over southern Louisiana during the late afternoon hours on December 13th. The deepening surface low advanced northeast along the I-20 corridor during the overnight hours. A strongly sheared and low instability air mass resulted in a single tornado and several reports of wind damage across Jefferson and Shelby counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 13, 10:59 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 13, 10:59 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1059 PM CST Sun Dec 13 2020
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
/Updated at 1059 AM CST Sun Dec 13 2020/
Messy forecast to update with the thick ground fog and low clouds
slowly mixing and allowing for some brief sun before things begin
to transition again. The coming system will be on us in a hurry
with a deepening low center that is expected to move northeast,
nearly along the I20/59 corridor. A steady, and at times, heavy
stratiform rain should begin to set in shortly after sunset and
encompass most of the northern area through at least 3am.
Rainfall amounts will vary from north to south, with several
inches possible across the northern-third of the area, while
further south up to one inch is possible as rain showers will
dominate the warm sector or south of the low center. This is a
fast moving system, so expect that most of the precip will be well
downstream into the day tomorrow as we try to clear from
southwest to northeast.
17/KLAWS
.LONG TERM...
Guidance continues to point towards an active, high-amplitude
pattern with a series of shortwave troughs set to bring periods of
rain and subsequent cool air to Central AL throughout the work week.
Widespread rain will occur late Tuesday night through Wednesday
morning. The associated trough moves into the Ohio Valley by
Wednesday afternoon with some light rain possible in the eastern
parts of the forecast area. I raised PoPs slightly east of I-65
after 18Z, but the general trend will be decreasing coverage and
intensity with clearing conditions by Wednesday evening. A period of
cool, dry weather is expected for the later portion of the week with
another system expected to move into the area by the weekend. No
meaningful changes were made to the forecast as it stands.
86
/Updated at 0320 AM CST Sun Dec 13 2020/
Monday night through Wednesday:
Northerly winds and cold air advection continue Monday evening,
becoming easterly as high pressure over the Great Lakes slides
eastward and an associated CAD wedge begins to develop. Temperatures
will fall into the 20s in the typically cooler northern locations.
The next southern stream shortwave in the wave train will reach the
Central and Southern Plains on Tuesday, and the Mississippi Valley
by Tuesday night. Stalled frontal boundaries off of the Gulf and
Atlantic coast and the wedge high will result in a somewhat
complicated surface pattern. The initial lee cyclone over the Plains
will weaken, with new surface lows developing over the Mid-South and
northern Gulf with a surface trough or occluded front in between
moving through Central Alabama Tuesday night. Meanwhile another
surface low will develop off the Georgia coastline, becoming the
dominant low as it deepens and lifts northward along the Mid-
Atlantic coast on Wednesday. The Gulf low will prevent significant
moisture return/instability, but strong forcing associated the
shortwave and saturation in the 850-700mb layer will result in
widespread light to moderate rain moving through Tuesday night
through Wednesday morning. Temperature profiles remain supportive of
only liquid precipitation.
Wednesday night through Saturday night:
A couple more waves will move through the eastern CONUS trough
Wednesday night through Thursday night but will remain moisture
starved. A cool air mass will move in behind the nor'easter. High
pressure overhead may cause temperatures to fall well into the 20s
Thursday night. Another shortwave moves through next weekend
bringing more rain Saturday night.
32/Davis
&&
.AVIATION...
06Z TAF Discussion.
A dynamic storm system continues to impact the region with low
ceilings, periodic heavy rain, and gusty, turbulent winds. Through
the next few hours this will continue to be an issue at northern
terminals as a surface low advance generally near the I-20
corridor. MVFR/IFR will be the main theme due to ceilings and any
temporary reductions to visibility associated with heavier
showers. TEMPOs were the primary use for the expected line of
heaviest showers near the advancing surface front, including
farther south near MGM/TOI. Rain chances taper off after FROPA.
LLWS was not included in TAFs as convective processes are involved
with this system.
Outside of convection, winds will be a forecast issue. As the low
advances east, cyclonic flow will wrap around the low causing
winds to veer more northwesterly as it moves into Georgia later.
Since the low is splitting our area in half, there is no dominant
wind direction until after sunrise when drier, cooler air comes
into Central AL. Thereafter, IFR should improve to MVFR, but
MVFR clouds may stick around until later in the afternoon before
mixing occurs and ceilings lift/decrease in areal coverage.
40/Sizemore
&&
.FIRE WEATHER...
Widespread rain will move across the region this evening through
early Monday morning. Winds will become gusty out of the south-
southeast, shifting to the northwest as this system moves through
Central AL. Rain free conditions are expected most of the day
Monday through Tuesday, with more rain arriving Tuesday night
into Wednesday. Relative humidity values remain well above
critical values through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 42 49 30 54 40 / 100 20 0 0 70
Anniston 45 51 33 57 41 / 100 20 0 0 60
Birmingham 43 48 33 55 44 / 100 10 0 0 70
Tuscaloosa 44 51 31 56 43 / 100 0 0 0 70
Calera 45 50 33 56 43 / 100 10 0 0 70
Auburn 50 55 37 56 43 / 90 20 0 0 60
Montgomery 51 56 36 60 45 / 90 0 0 0 60
Troy 52 58 38 60 46 / 90 10 0 0 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Dec 13, 10:11 AM CST, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1011 AM CST Sun Dec 13 2020
ALZ011>015-017>050-141915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1011 AM CST Sun Dec 13 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Tornado, Jefferson
- When
- December 14, 1:02 AM CST to 1:08 AM CST
- Where
- Jefferson County, 1.34 mi SSW of Brownville to 1.62 mi NE of Parkwood
- Rating
- EF0
- Path length
- 4.8 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.364, -86.943
National Weather Service meteorologists surveyed damage in southern Jefferson County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The tornado first touched down on Dusty Lane, causing damage mainly to weakened or shallow rooted trees. The tornado crossed Morgan Road and continued east across an inaccessible forested area, crossing Shades Creek and then passing just behind The Oaks on Parkwood Blvd. Scores of trees were either uprooted or snapped in the area, and minor structural damage was noted at The Oaks. The tornado continued eastward and reached its peak intensity as it crossed Parkwood Road just west of Alabama Highway 150, with a dozen or so very large hardwoods uprooted, causing damage to homes and vehicles. The tornado was also estimated to be at its maximum width of about 350 yards in this area as it crossed Alabama Highway 150. The tornado narrowed and weakened as it crossed another area of forested land, before snapping an older tree along Ross Bridge Parkway just west of Deer Valley Elementary School. The tornado skirted the north end of the school before ascending Shades Crest Mountain, then rapidly dissipated as it crossed Shades Crest Road.
Thunderstorm Wind, Shelby
- When
- December 14, 1:18 AM CST to 1:19 AM CST
- Where
- Shelby County, 1.5 mi NE of Quito
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.395, -86.731
Several trees uprooted Spain Park Complex. Other trees also reported uprooted across far northern Shelby County between I-65 and Highway 280.
Thunderstorm Wind, Shelby
- When
- December 14, 1:20 AM CST to 1:21 AM CST
- Where
- Shelby County, 4.09 mi NE of Quito
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.417, -86.695
Several light poles blown over in the Winn Dixie parking lot.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oregon, December 14, 20201 death · 1 injured · 1 event
- Winter Weather in Nebraska, December 14 to 15, 20205 events
- Astronomical Low Tide in Louisiana, December 14 to 17, 20203 events
- Heavy Snow in Kansas, December 14 to 15, 20203 events
- Heavy Snow in Colorado, December 14 to 15, 20203 events
- Winter Weather in West Virginia, December 14, 20202 events
- Winter Storm in West Virginia, December 14, 20201 event
- Dense Fog in California, December 14, 20201 event
- Astronomical Low Tide in Texas, December 14 to 17, 20201 event
- Heavy Snow in Alaska, December 14, 20201 event
- Heavy Snow in Nebraska, December 14 to 15, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934401, 934402, 934403.